Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 181, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 4, 2003, 8:12 PM MDT for Cherry County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 8:12 PM MDT (02:12 UTC)
- Expired
- Jul 4, 2003, 9:15 PM MDT
- In force
- 63 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Cherry County, NE
The radar
The North Platte radar (KLNX), 44 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 6:20 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2232 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1773 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -92 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -4.3
The text
As transmitted, in the capitals the NWS used until 2016.
945 WUUS53 KLBF 050212 SVRLBF NEC031-050315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 912 PM CDT FRI JUL 4 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 1015 PM CDT(915 PM MDT) * AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF BROWNLEE...OR ABOUT 27 MILES NORTHEAST OF MULLEN...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 4 MILES SOUTHWEST OF BROWNLEE AROUND 925 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING(1100 PM MDT FRIDAY EVENING) FOR NORTHWESTERN NEBRASKA. LAT...LON 4259 10022 4237 10111 4210 10108 4211 10020 $$ KAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:50 PM MDT, 6 hours 22 minutes earlier.
Area forecast discussion, Jul 4, 1:50 PM MDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 250 PM CDT FRI JUL 4 2003 ...PRECIP CHANCES CONTINUE TO BE THE MAIN FCST CHALLENGE THRU THE WEEKEND... AREA RADARS TELLING THE TALES OF NUMEROUS BOUNDARIES ACROSS THE STATE. NICE FINE LINE SHOWING UP ON KUEX WITH A FRONTAL BORE FEATURE AND SUBSEQUENT HORIZONTAL ROLLS. FURTHER WEST...KLNX ALSO HAS A CONVERGENT FEATURE JUST NORTH OF KLBF TO NE OF KBBW ALONG WHICH SHOWERS AND WEAK TSRA HAVE DEVELOPED. GRAVITY WAVES VISIBLE OUTSIDE AND ON VIS SAT PICS MAY HAVE LED TO LOCAL ENHANCEMENT NEAR THESE SHRA/TSRA TO GET THEM TO REDEVLOP OVER TIME...AS KLNX 2.4 DEGREE 8-BIT REF SHOWED A CONSISTENT INTERVAL BETWEEN UPDRAFTS WHICH WOULD BE EXPECTED NEAR CREST OF WAVES. WATER VAPOR IMAGERY SHOWED NICELY DEVELOPED UPPER SHORT WAVE TROF MOVING ACROSS ERN MT/NWRN SD WITH TRAILING SHORT WAVE TROFS FURTHER WEST INTO ID/OR. WITH FRONTAL FEATURES REMAINING ACROSS THE CWA TSRA CHANCES WILL REMAIN POSSIBLE INTO THE WEEKEND. OPERATIONAL ETA HAS BEEN OF LITTLE HELP IN DEVELOPING CONVECTIVE PRECIP OVER THE LAST COUPLE OF DAYS IN WRN NEB. ALTHOUGH 700 MB TEMPS HAVE BEEN +15 OR BETTER...SUFFICIENT LOW LEVEL MOISTURE AND LOCAL CONVERGENCE ALONG BOUNDARIES TO FOCUS VERTICAL MOTIONS HAS BEEN ENOUGH TO BREAK WHATEVER CAP EXISTS DURING THE LAST 2 DAYS. THIS EVENING SHOULD BE NO EXCEPTION...HOWEVER THE DEGREE OF HEATING IS NOT AS STRONG THIS AFTERNOON AND THEREFORE POTENTIAL FOR SVR MAY BE MINIMIZED. STILL...INSTABILITY IS THERE AS IS DECENT DEEP LAYER SHEAR SO ORGANIZED CONVECTION WILL LIKELY DEVELOP ALONG ONE OF THE BOUNDARIES. WILL FOLLOW THE TREND/PLACEMENT OF THE AVN BUT RUC IS SHOWING SOME PROMISE AS WELL. SCT/CHC POPS WILL BE INCLUDED ALL BUT FAR NW WHERE INSTABILITY AND BEST LL CONVERGENCE IS FARTHER REMOVED...SO SLIGHT CHC WILL BE INCLUDED THERE. MODELS HOLDING FRONTAL POSITION ACROSS THE STATE SAT AND IF CONVECTION DEVELOPS AS EXPECTED TONIGHT...FURTHER INTENSIFICATION OF THE BOUNDARY WILL DEVELOP. WILL ONCE AGAIN INCLUDE SHRA/TSRA CHANCES WHICH BLENDS WELL WITH SURROUNDING WFOS. GIVEN DECENT SUNSHINE AGAIN TO START THE DAY TEMPS NEAR GUIDANCE LEVELS SEEM APPROPRIATE. SUNDAY LOOKS INTERESTING AS WELL WITH A GOOD DRYLINE SURGE COMING INTO THE SANDHILLS. DEPENDING ON WHERE THE BEST DEEP LYR CONVERGENCE RESIDES...THESE EVENTS HAVE SHOWN SOME POTENTIAL FOR SVR IN THE PAST. FURTHER OUT...ZONAL FLOW ALOFT AND LOW LEVEL FRONTAL BOUNDARY MONDAY INTO TUESDAY SHOULD CONTINUE CHANCES FOR TSRA. GFS ENSEMBLES...AS WELL AS CANADIAN ENSEMBLES ARE IN GOOD AGREEMENT WITH RIDGE BUILDING TWD THE END OF THE WEEK WHICH SHOULD INHIBIT TSRA CHANCES AT LEAST FOR THU/FRI. GFS RUN-RUN CONSISTENCY HAS ALSO GOTTEN A BIT BETTER. .LBF...NONE. JWS
Hazardous weather outlook, Jul 4, 6:55 PM MDT, 1 hour 17 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 755 PM CDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT ...SEVERE THUNDERSTORM WATCH FOR NORTH CENTRAL PORTIONS OF THE OUTLOOK AREA THROUGH MIDNIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE ENTIRE OUTLOOK AREA. THROUGH MIDNIGHT NORTH CENTRAL PORTIONS OF THE OUTLOOK AREAS...MAINLY ALONG AND NORTH OF HIGHWAYS 2 AND 91...EAST OF HIGHWAY 83 WILL SEE BEST POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS GUSTS OVER 60 MPH WILL BE POSSIBLE WITH THESE STORMS. A VERY UNSTABLE...WARM AND MOIST ATMOSPHERE EXISTS OVER THE REMAINDER OF THE OUTLOOK AREA...ESPECIALLY AREAS EAST OF HIGHWAY 83 NORTH OF INTERSTATE 80...WHERE ADDITIONAL WATCHES MAY BE ISSUED LATER THIS EVENING. THIS IS JUST NORTH OF A SURFACE BOUNDARY STALLED ALONG THE NEBRASKA KANSAS BORDER... WHICH WILL HELP PROVIDE THE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT TONIGHT. SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS...AND A FEW ISOLATED TORNADOES WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN SATURDAY AS THE FRONT BECOMES STATIONARY IN SOUTHERN NEBRASKA. THE RISK AREA SATURDAY AGAIN COVERS THE ENTIRE OUTLOOK AREA. ON SUNDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTH CENTRAL NEBRASKA. HOLT AND BOYD COUNTIES...IN NORTH CENTRAL NEBRASKA...WILL BE IN THE RISK AREA ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS NORTH CENTRAL NEBRASKA THROUGH MIDNIGHT...AND MAY BE NEEDED ACROSS OTHER PORTIONS OF THE OUTLOOK AREA LATER TONIGHT AND SATURDAY. 13
In the hours before
Local storm report, Jul 4, 7:07 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0807 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM KILGORE NE 60 MPH TSTORM WIND
07/04/03 CHERRY
CABLocal storm report, Jul 4, 7:51 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0851 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM 2 S MERRITT RESERVOIR DAM NE 0.88 IN HAIL
07/04/03 CHERRY
CABLocal storm report, Jul 4, 8:11 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0911 PM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 9 NNW AINSWORTH NE 0.88 IN HAIL
07/04/03 BROWN
CABThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:13 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
| Jul 4, 7:14 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 61 min |
| Jul 4, 8:03 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 42 min |
| Jul 5, 5:35 AM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 40 min |
| Jul 5, 6:16 AM MDT | Severe Thunderstorm Warning | LBF | Cherry | 59 min |
| Jul 5, 6:51 AM MDT | Severe Thunderstorm Warning | LBF | Cherry | 24 min |
| Jul 5, 4:55 PM MDT | Tornado Warning | LBF | Cherry | 35 min |
| Jul 5, 5:30 PM MDT | Tornado Warning | LBF | Cherry | 60 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.